Kentucky, 2004

Lightning Strike in Kentucky, January 26, 2004

January 26, 2004 · NWS PAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 4:20 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 26, 4:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
420 PM CST MON JAN 26 2004

.SHORT TERM DISCUSSION...

MAIN CONCERN FOR THE SHORT-TERM IS THE CHANCE FOR A LIGHT WINTRY MIX
TONIGHT...FOLLOWED BY THE INFLUX OF COLDER AIR INTO THE FORECAST
AREA ON TUESDAY.

LATEST WEATHER MAPS CONTINUE TO INDICATE A NEARLY STATIONARY FRONTAL
BOUNDARY DRAPED FROM SOUTHERN INDIANA ACROSS WESTERN KENTUCKY INTO
WESTERN TENNESSEE. ALONG THIS BOUNDARY...A VERY SHARP TEMPERATURE
CONTRAST WAS NOTED...RANGING FROM THE LOWER 40S ALONG THE OHIO RIVER
TO THE UPPER 60S NEAR THE TENNESSEE BORDER. TEMPERATURES OVER OUR
FAR NORTHERN COUNTIES OF MISSOURI...ILLINOIS...AND INDIANA NEVER DID
MAKE IT ABOVE FREEZING.

BOTH THE MORNING ETA AND GFS RUNS WERE IN FAIRLY GOOD AGREEMENT ON
THE TIMING OF THE NEXT WEATHER SYSTEM TO IMPACT THE REGION TONIGHT.
IN GENERAL...LOW PRESSURE IS FORECAST TO INTENSIFY OVER THE OHIO
RIVER VALLEY TONIGHT...EVENTUALLY DRAGGING THE AFOREMENTIONED
FRONTAL BOUNDARY EAST OF THE AREA AFTER MIDNIGHT. IN THE UPPER
LEVELS...A POTENT UPPER LEVEL SHORTWAVE WILL APPROACH THE REGION
FROM THE CENTRAL PLAINS. THE POSITIONING OF THE 500MB SHORTWAVE
SUGGESTS THE MOST SIGNIFICANT PRECIPITATION WOULD FALL JUST NORTH
AND NORTHEAST OF THE FORECAST AREA. BUT EVEN HERE...1 OR 2 INCHES IS
NOT OUT OF THE QUESTION. THUS...ISSUED A WINTER WEATHER ADVISORY FOR
TONIGHT AND EARLY TUESDAY FOR LOCATIONS ALONG AND NORTH OF A LINE
FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY.

ADDITIONALLY...WITH SURFACE TEMPERATURES ALREADY BELOW FREEZING OVER
OUR NORTHERN COUNTIES...THE PRECIPITATION COULD BEGIN AS LIGHT
FREEZING RAIN THIS EVENING. MODEL SOUNDINGS INDICATE THAT AS THE
COLDER AIR WORKS INTO THE AREA...SOME SLEET IS ALSO POSSIBLE BEFORE
THE PRECIPITATION CHANGES TO ALL SNOW FROM WEST TO EAST.

ON TUESDAY...SNOW SHOWERS WILL GRADUALLY TAPER OFF FROM WEST TO EAST
AS THE STORM SYSTEM DEPARTS. WITH AMPLE CLOUDINESS AND STIFF
NORTHWEST WINDS...TEMPERATURES WILL STRUGGLE TO MOVE MUCH. THUS...
HIGHS WILL LIKELY REMAIN IN THE 20S FOR MOST OF THE AREA. MODEL
SOUNDINGS INDICATE A CLEARING TREND LATE TUESDAY AND TUESDAY NIGHT.
IF THERE IS ANY SNOW ON THE GROUND IN OUR NORTHERN COUNTIES...
TEMPERATURES COULD REALLY DROP BELOW GUIDANCE VALUES. HOWEVER...WILL
NOT GET TOO BOLD AT THIS TIME.

REGARDING TEMPERATURES...THE MESOETA 2-METER TEMPERATURES SEEM TO
HAVE THE BEST HANDLE ON THE SHARP TEMPERATURE CONTRAST AND INFLUX OF
MUCH COLDER AIR TONIGHT AND TUESDAY. HEDGED TOWARD THE SOMEWHAT
COOLER MAV GUIDANCE FOR TUESDAY NIGHT AND WEDNESDAY.

.LONG TERM DISCUSSION...

BUBBLE HIGH PRESSURE WILL ASSUME CONTROL WEDNESDAY...BRINGING DRIER
AND SOMEWHAT CHILLY CONDITIONS. THE NEXT IN A SERIES OF UPPER LEVEL
TROUGHS WILL THEN SWING IN DURING THE DAY THU. LOWER LVL 1000-850 MB
THICKNESSES AND GFS SOUNDING PROFILES SUGGEST MOSTLY LIQUID WITH
THIS NEXT SYSTEM...THROUGH CANNOT RULE OUT A BIT OF SNOW OR SLEET IF
THE PRECIP CAN GET GOING EARLY THU MORNING. MAY ALSO BE A BRIEF
CHANGE OVER TO SOME LIGHT SNOW OR FLURRIES AS THE PRECIP COMES TO AN
END THU NIGHT...BUT ALL IN ALL...THIS SYSTEM LOOKS TOO WARM IN THE
LOWER ATMOSPHERE FOR ANY MAJOR PROBLEMS TO DEVELOP...AND PRECIP
AMOUNTS LOOK TO BE ON THE LIGHT SIDE. COLD FRONT MOVES THROUGH BY
12Z FRI...BRINGING ANOTHER SHOT OF DRIER AIR FOR FRI/FRI NIGHT. HIGH
PRESSURE ON FRI WILL COME IN FROM THE WEST AS OPPOSED TO THE
NORTHWEST...SO TEMPS FRI MAY ACTUALLY BE WARMER THAN THOSE ON THU.

CONFIDENCE LEVEL IS QUITE LOW WITH THE FORECAST INTO NEXT WEEKEND.
GFS NOW HAS FRONT FROM FRIDAY MOVING WELL SOUTH OF THE AREA. LATEST
ECMWF TENDS TO BE A BIT SLOWER...BUT ALSO PULLS IT THROUGH. RIDGING
OVER THE REGION ON SATURDAY SHOULD KEEP US DRY WITH CLOUDS
INCREASING ON THE LEADING EDGE OF NEXT SHORT WAVE. GFS ENSEMBLE
MEANS SUPPORT FRONT MOVING THROUGH ON SUNDAY AND WILL GO WITH THAT
SOLUTION. MEANWHILE...THE ECMWF IS MUCH STRONGER WITH RIDGING ON
SATURDAY AND HOLDS OFF THE FRONTAL PASSAGE FOR SEVERAL DAYS.
TIMING/TEMPERATURES MAY BE CRITICAL FOR PRECIPITATION TYPE. RIGHT
NOW WILL GO WITH ABOVE FREEZING TEMPERATURES AND AN ALL RAIN
SCENARIO DUE TO VARIATIONS OF TIMING AND STRENGTH WITH ENSEMBLES.

MINOR ADJUSTMENTS MADE TO MEX TEMPERATURE GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY ALONG AND NORTH
OF A LINE FROM MORGANFIELD TO OWENSBORO.
MO...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY FOR PERRY
COUNTY.
IL...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY ALONG AND NORTH
OF A LINE FROM MURPHYSBORO TO SHAWNEETOWN.
IN...WINTER WEATHER ADVISORY THROUGH 1000 AM TUESDAY FOR ALL
COUNTIES.

&&

RJP/GM/PS
Hazardous weather outlook, Jan 26, 3:45 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST MON JAN 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
345 PM CST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

TONIGHT...A RAIN...FREEZING RAIN AND SNOW MIXTURE WILL CHANGE OVER TO
ALL SNOW LATER THIS EVENING. SNOW ACCUMULATIONS TONIGHT WILL RANGE
FROM 1 TO 2 INCHES...GENERALLY NORTHWEST OF A LINE FROM PERRYVILLE
MISSOURI TO HARRISBURG ILLINOIS TO OWENSBORO KENTUCKY. PLEASE REFER
TO OUR WINTER WEATHER ADVISORY PRODUCT /SDFWSWPAH/ FOR ADDITIONAL
INFORMATION REGARDING THIS WINTER WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL END FROM SOUTHWEST TO NORTHEAST ON TUESDAY WITH LITTLE
ADDITIONAL SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF SNOW
ACCUMULATIONS WOULD BE APPRECIATED.

The radar

The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Livingston

When
January 26, 8:30 PM CST
Where
Livingston County, Smithland
Reported by
EMERGENCY MANAGER
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

A lightning bolt struck a house, blowing a six-foot hole in the wall and starting a fire. The house was extensively damaged. A neighboring house caught fire, but it was not significantly damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381257.